06 June 2020 : Case report
Unusual clinical course, Mistake in diagnosis, Diagnostic / therapeutic accidentsRoyale Lim1ABCDEF*, Waqaar Arshad1AEF
Am J Case Rep 2020; 21:e924109
BACKGROUND: Serotonin syndrome is a life-threatening condition that involves overstimulation serotonin receptors, which can be caused by medication overdose, drug-drug interactions, and regular doses of medications. It is often an overlooked diagnosis due to the presenting symptoms.
CASE REPORT: Our patient was a 79-year-old man with a past medical history significant for coronary artery disease status after coronary bypass surgery who presented to the Emergency Department with altered mental status. Vital signs were significant for hyperthermia. On initial assessment, he was only oriented to person and demonstrated shaking rigors. Lab test results were significant for leukocytosis, with troponins 2.94. A chest X-ray revealed left lower-lobe opacification. He was initially treated for community-acquired pneumonia and his elevated troponin required further work up. He was moved to the Intensive Care Unit (ICU) due to worsening respiratory distress, shaking tremors, and confusion. His troponins remained elevated. On his third day of hospitalization, his rigors had improved, but clonus was present. A medication review revealed the patient was on sertraline. He was started on cyproheptadine. The next morning, his mental status had improved to alert and oriented, and his condition returned to baseline. Upon discharge to a rehab facility, sertraline was discontinued.
CONCLUSIONS: Serotonin syndrome is a condition that is often not initially recognized. Our patient had multiple health problems and presented with altered mental status and tremors, and serotonin syndrome was not recognized until a full neurological exam and medication review had been done. It is important for physicians to be aware of serotonin syndrome as a differential diagnosis, as the symptoms can be masked by other presenting symptoms.
Keywords: Community-Acquired Infections, Myocardial Ischemia, Serotonin Syndrome, Aged, Cyproheptadine, Intensive Care Units, Male, Pneumonia, Serotonin Antagonists, Serotonin Uptake Inhibitors, Sertraline
19 May 2022 : Case reportBilateral Emphysematous Pyelonephritis Associated with COVID Pneumonia: A Case Report
Am J Case Rep In Press; DOI: 10.12659/AJCR.936370
17 May 2022 : Case reportHigh-Frequency Oscillatory Ventilation for Refractory Hypoxemia in Severe COVID-19 Pneumonia: A Small Case ...
Am J Case Rep In Press; DOI: 10.12659/AJCR.936651
13 May 2022 : Case reportA case of exacerbation of haloperidol-induced rhabdomyolysis following the onset of COVID-19
Am J Case Rep In Press; DOI: 10.12659/AJCR.936589
24 May 2022 : Case reportAdalimumab Mitigates Lumbar Radiculopathy in a Case of Ankylosing Spondylitis
Am J Case Rep In Press; DOI: 10.12659/AJCR.936600
23 May 2022 : Case reportPharmacological and Behavioral Strategies to Improve Vision in Acquired Pendular Nystagmus
Am J Case Rep In Press; DOI: 10.12659/AJCR.935148
23 May 2022 : Case reportA Case of Methicillin-Sensitive Staphylococcus aureus (MSSA) Prostate Abscess, Osteomyelitis, and Myositis ...
Am J Case Rep In Press; DOI: 10.12659/AJCR.936704
Most Viewed Current Articles
23 Feb 2022 : Case reportPenile Necrosis Associated with Local Intravenous Injection of Cocaine
Am J Case Rep 2022; 23:e935250
17 Feb 2022 : Case reportMyocarditis, Pulmonary Hemorrhage, and Extensive Myositis with Rhabdomyolysis 12 Days After First Dose of P...
Am J Case Rep 2022; 23:e934399
06 Dec 2021 : Case reportLipedema Can Be Treated Non-Surgically: A Report of 5 Cases
Am J Case Rep 2021; 22:e934406